You are here:

Urology/Venous leak?

Advertisement


Question
- I have been afraid that I have venous leak for some time. About year ago I had a doppler exam and everything was fine, when stimulated with alprostadil the results were: PSV: 79/56 cm/s and EDV: negative/negative.
 Almost a year from this my erections have been weaker and they don't even keep up so well. I also dont have so much morning erections anymore, or they're not that hard. I'm not sure if this is caused by my anxiety about venous leakage (or anxiety that the erection dont keep up), or my prostatitis, or my discontinuation of ssri-medicine last summer, or something worse.
 I think I get little anxiety when I have an erection, I start to think about does this erection keep up, and little while after that I sometimes/usually can feel this kind of heavy heartbeat pulsating in my body, the hearbeat isn't fast but its heavy/hard. I still got couple of good morning erections about 1-2 months ago. And I can masturbate to orgasm while I still have problem of getting aroused and a bad libido (maybe from ssri-meds?), but I can last only about 1-5 minutes so It doesnt rule out venous leak or does it?
 So my question is that how possible do you think that it is that I have venous leakage when my test results were that good about year ago and there haven't been any damages or traumas to my penis after that? Do you think that there might be some other reason to these bad erections? Can venous leakage happen by itself in a year without any trauma considering that things were so good a year ago, is it common that it happens by itself without any damage?

Ps. I'm 25 years old, I dont have diabetes. I recently got my testosterone levels measured and it was about 14 nmol/l, couple of years ago I had about 20 nmol/l, but my doctor said that the levels can change even on daily basis etc. (maybe the ssri-treatment has changed my levels?)


Thank you alot for your answer!

Answer
Although there are many causes for erectile dysfunction (ED, )I think it is very unlikely that you have a venous leak. The most common diseases associated with this disorder are vascular conditions (ie atherosclerosis – “hardening of the arteries” and abnormal varicose veins inside the penis - so called "venous leak") and diabetes.  Some others include hormone imbalances, neurologic pathology, local penile diseases (ie Peyronie’s disease), smoking, obesity, alcoholism, prostatitis, prostate surgery, certain medications, "recreational drugs", trauma to pelvic nerves or vasculature and chronic perineal pressure from overly aggressive bike or horse back riding.  A variety of emotional disturbances (most commonly depression or performance anxiety) can also cause or be a significant factor in those suffering from ED.  Very commonly, the etiology is multifactoral.  As a result, consultation with a urologist skilled in the evaluation and treatment of ED is recommended.   

In addition to a history and physical examination, specialized tests may be indicated to find a cause.  Some of the commonly ordered studies include routine blood tests, hormone levels, and penile duplex color ultrasound.  

If a correctable cause is found, specific treatment is instituted.  If the condition is irreversible, most men today can still be restored to normal functionality with the numerous treatments available including oral medications in the class of PDE5 inhibitors  (ie Viagra, Levitra, Cialis & Stendra), vacuum erection devices (VEDs), confidence rings (for those with a pure venous leakage), penile injections (ie Edex, Caverject), urethral suppositories (Muse) and penile prosthetic surgery.  

Every man occasionally has difficulty obtaining or maintaining erections.  There are many possible reasons for this such as too frequent sex (or ejaculation), prostatitis (inflammation of the prostate gland), fatigue, drugs, alcohol, emotional causes, etc.  When it happens out of the blue for the first time, it is not uncommon to have the event in the back of your mind when you try to have sex in the future.  If this thought interferes with your function, the disorder is called "performance anxiety".  I think this is most likely what is going on with you.  It is one of the emotional causes of impotence and quite common.  Although drugs such as Viagra, Levitra and Cialis are not specific for such problems, I have used them in these situations.  I have found that the use of 1/2-1  50 mgm tablet of Viagra works very well. Often it  is not necessary to use the drug again.  Just having it available for those problem situations seems to bolster one's confidence enough so that it is not needed.  These medications do have certain contraindications and side effects.  Therefore, they should only be prescribed by a physician familiar with your medical history.  If the problem persists or still worries you, the best course of action is to discuss the anxiety with a sex therapist.  Good luck!

Urology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Arthur Goldstein, M.D.

Expertise

Problems or questions related to the field of urology; ie urinary stone disease, urinary cancers (kidney, bladder, prostate, testis, etc.), urinary infections, etc. I no longer answer questions related to erection problems or male sexual dysfunction.

Experience

I am retired from the active practice of urology. My 34 years was totally in the clinical field and involved the entire gamut of genitourinary problems, with special interest in endourology.

Organizations
American Medical Association, American Urological Association, American College of Surgeons

Education/Credentials
College degree - BS Medical degree - MD Master of Science - MS

©2016 About.com. All rights reserved.